We provide a geometric characterization of manifolds of dimension with fundamental groups of which all conjugacy classes except are infinite, namely of which the von Neumann algebras are factors of type : they are essentially the -manifolds with infinite fundamental groups on which there does not exist any Seifert fibration.
Otherwise said and more precisely, let be a compact connected -manifold and let be its fundamental group, supposed to be infinite and with at least one finite conjugacy class besides . If is orientable, then is the fundamental group of a Seifert manifold; if is not orientable, then is the fundamental group of a Seifert manifold modulo in the sense of Heil and Whitten [HeWh-94].
We make heavy use of results on -manifolds, as well classical results (as can be found in the books of Hempel, Jaco, and Shalen), as more recent ones (solution of the Seifert fibred space conjecture)
Nous proposons une caractérisation géométrique des variétés de dimension ayant des groupes fondamentaux dont toutes les classes de conjugaison autres que sont infinies, c’est-à-dire dont les algèbres de von Neumann sont des facteurs de type : ce sont essentiellement les -variétés à groupes fondamentaux infinis qui n’admettent pas de fibration de Seifert. Autrement dit et plus précisément, soient une -variété connexe compacte et son groupe fondamental, qu’on suppose être infini et avec au moins une classe de conjugaison finie autre que . Si est orientable, alors est groupe fondamental d’une variété de Seifert ; si est non orientable, alors est groupe fondamental d’une variété de Seifert modulo au sens de Heil et Whitten [HeWh-94].
Nous faisons un usage intensif de résultats concernant les -variétés, autant classiques (comme on les trouve dans les livres de Hempel, Jaco et Shalen) que plus récents (solution de la conjecture des fibrés de Seifert).
Pierre de la Harpe 1; Jean-Philippe Préaux 2
@article{AFST_2007_6_16_3_561_0, author = {Pierre de la Harpe and Jean-Philippe Pr\'eaux}, title = {Groupes fondamentaux des vari\'et\'es de dimension $3$ et alg\`ebres d{\textquoteright}op\'erateurs}, journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques}, pages = {561--589}, publisher = {Universit\'e Paul Sabatier, Institut de Math\'ematiques}, address = {Toulouse}, volume = {6e s{\'e}rie, 16}, number = {3}, year = {2007}, doi = {10.5802/afst.1159}, mrnumber = {2379052}, language = {fr}, url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1159/} }
TY - JOUR AU - Pierre de la Harpe AU - Jean-Philippe Préaux TI - Groupes fondamentaux des variétés de dimension $3$ et algèbres d’opérateurs JO - Annales de la Faculté des sciences de Toulouse : Mathématiques PY - 2007 SP - 561 EP - 589 VL - 16 IS - 3 PB - Université Paul Sabatier, Institut de Mathématiques PP - Toulouse UR - https://afst.centre-mersenne.org/articles/10.5802/afst.1159/ DO - 10.5802/afst.1159 LA - fr ID - AFST_2007_6_16_3_561_0 ER -
%0 Journal Article %A Pierre de la Harpe %A Jean-Philippe Préaux %T Groupes fondamentaux des variétés de dimension $3$ et algèbres d’opérateurs %J Annales de la Faculté des sciences de Toulouse : Mathématiques %D 2007 %P 561-589 %V 16 %N 3 %I Université Paul Sabatier, Institut de Mathématiques %C Toulouse %U https://afst.centre-mersenne.org/articles/10.5802/afst.1159/ %R 10.5802/afst.1159 %G fr %F AFST_2007_6_16_3_561_0
Pierre de la Harpe; Jean-Philippe Préaux. Groupes fondamentaux des variétés de dimension $3$ et algèbres d’opérateurs. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 16 (2007) no. 3, pp. 561-589. doi : 10.5802/afst.1159. https://afst.centre-mersenne.org/articles/10.5802/afst.1159/
[BeHa-94] Bekka (M.) et de la Harpe (P.).— Représentations d’un groupe faiblement équivalentes à la représentation régulière, Bull. Soc. math. France 122, p. 333-342 (1994). | Numdam | Zbl
[BoMP-03] Boileau (M.), Maillot (S.) et Porti (J.).— Three-dimensional orbifolds and their geometric structures, Panoramas et synthèses 15, Soc. Math. France (2003). | MR | Zbl
[Bore-60] Borel (A.).— Density properties for certain subgroups of semisimple Lie groups without compact factors, Annals of Math. 72, p. 179-188 (1960) [Oeuvres, volume II, pages 125-134]. | MR | Zbl
[Bowd-04] Bowditch (B.).— Planar groups and the Seifert conjecture, J. reine angew. Math. 576, p. 11-62 (2004). | MR | Zbl
[Brow-82] Brown (K.S.).— Cohomology of groups, Springer (1982). | MR | Zbl
[BuMu-70] Burde (G.) et Murasugi (K.).— Links and seifert fiber spaces, Duke Math. J. 37, p. 89-93 (1970). | MR | Zbl
[Dixm-69] Dixmier (J.).— Les C-algèbres et leurs représentations, Gauthier-Villars (1969). | MR | Zbl
[Epst-72] Epstein (D.B.A.).— Periodic flows on -manifolds, Annals of Math. 95, p. 66-82 (1972). | MR | Zbl
[Gaba-92] Gabai (D.).— Convergence groups are Fuchsian groups, Ann. of Math. 136, p. 447-510 (1992). | MR | Zbl
[Harp-07] de la Harpe (P.).— On simplicity of reduced C-algebras of groups, Bull. London Math. Soc., 39, p. 1-26 (2007). | MR | Zbl
[HeWh-94] Heil (W.) et Whitten (W.).— The Seifert fiber space conjecture and torus theorem for non-orientable -manifold, Canad. Math. Bull 37(4), p. 482-489 (1994). | MR | Zbl
[HeJa-72] Hempel (J.) et Jaco (W.).— Fundamental groups of -manifolds which are extensions, Annals of Math. 95, p. 86-98 (1972). | MR | Zbl
[Hemp-76] Hempel (J.).— -manifolds, Princeton Univ. Press (1976). | MR | Zbl
[Hill-87] Hillman (J.A.).— Three-dimensional Poincaré duality groups which are extensions, Math. Z. 195, p. 89-9 (1987). | MR | Zbl
[Hopf-25] Hopf (H.).— Zum Clifford-Kleinnchen Raumproblem, Math. Ann. 95, p. 340-367 (1925).
[Jaco-77] Jaco (W.).— Lectures on three-manifold topology, CBMS 43, Amer. Math. Soc. (1977). | MR | Zbl
[JaSh-79] Jaco (W.), Shalen (P.).— Seifert fibre space in -manifolds, Memoir 220, Amer. Math. Soc. (1979). | MR | Zbl
[Mail-03] Maillot (S.).— Open -manifolds whose fundamental groups have infinite center, and a torus theorem for -orbifolds, Trans. Amer. Math. Soc. 355, p. 4595-4638 (2003). | MR | Zbl
[Miln-57] Milnor (J.).— Groups which act on without fixed points, Amer. J. Math. 79, p. 623-630 (1957) [Collected Papers, Volume 2, pp. 93 et 97-104]. | MR | Zbl
[Mose-71] Moser (L.).— Elementary surgery along a torus knot, Pacific J. Math. 38 (1971), p. 737-745. | MR | Zbl
[Neum-54] Neumann (B.H.).— Groups covered by permutable subsets, J. London Math. Soc. 29, p. 236-248 (1954). | MR | Zbl
[PaSa-79] W. Paschke (W.), Salinas (N.).— -algebras associated with the free products of groups , Pacific J. Math. 82, p. 211-221 (1979). | MR | Zbl
[ROIV] Murray (F.J.), von Neumann (J.).— On rings of operators, IV, Annals of Math. 44, p. 716-808 (1943) [Collected Works, Volume III, p. 229-321]. | MR | Zbl
[Rotm-95] Rotman (J.J.).— An introduction to the theory of groups, fourth edition, Springer (1995) [First edition 1965]. | MR | Zbl
[Rubi-95] Rubinstein (J.H.).— An algorithm to recognize the -sphere, Proc. ICM Zurich 1994 Vol. 1 (Birkhäuser 1995), p. 601-611. | MR | Zbl
[Saka-71] Sakai (S.).— C-algebras and W-algebras, Springer (1971). | MR | Zbl
[Sco-83a] Scott (P.).— There is no fake Seifert fibre space with infinite , Annals of Math. 117, p. 35-70 (1983). | MR | Zbl
[Sco-83b] Scott (P.).— The geometries of -manifolds, Bull. London Math. Soc. 15 :5, p. 401-487 (1983). | MR | Zbl
[SeTh-34] Seifert (H.) et Threlfall (W.).— A textbook of topology, Academic Press (1980) [traduit de : Lehrbuch der Topology, Teubner, 1934]. | MR
[Stal-06] Stalder (V.).— Moyennabilité intérieure et extensions HNN, Ann. Inst. Fourier 56, p. 309-323 (2006). | Numdam | MR
[Swar-73] Swarup (G.A.).— Projective planes in irreducible -manifolds, Math. Z. 132, p. 305-317 (1973). | MR | Zbl
[Toll-70] Tollefson (J.).— Free involutions on non-prime -manifolds, Osaka J. Math. 7, p. 161-164 (1970). | MR | Zbl
[Toll-78] Tollefson (J.).— Involutions on Seifert fiber spaces, Pacific J. Math. 74, p. 519-529 (1978). | MR | Zbl
[Whit-92] Whitten (W.).— Recognizing non-orientable Seifert Manifolds, J. Knot Theory and its ramifications 1, p. 471-475 (1992). | MR | Zbl
Cited by Sources: